Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 8, NWS Wichita, KS

December 26, 200813 counties in Kansas

NWS Wichita, KS issued this red flag warning at Dec 26, 2008, 1:09 PM CST for 13 counties in Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 26, 2008, 1:09 PM CST (19:09 UTC)
Expired
Dec 26, 2008, 5:47 PM CST
In force
5 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KICT 261909
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
109 PM CST FRI DEC 26 2008

...EXTREME GRASSLAND FIRE DANGER EXPECTED THIS AFTERNOON...

KSZ032-033-047>051-067-068-082-083-091-092-270000-
/O.NEW.KICT.FW.W.0008.081226T1909Z-081227T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
109 PM CST FRI DEC 26 2008

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

THE COMBINATION OF VERY STRONG SOUTH WINDS...FULLY CURED GRASSES
AND WARM TEMPERATURES WILL CAUSE EXTREME GRASSLAND FIRE DANGER
TODAY. THIS MEANS THAT IF PRAIRIE GRASSES IGNITE...THE FIRE WILL
SPREAD VERY RAPIDLY AND BE NEARLY IMPOSSIBLE TO CONTAIN. PLEASE
AVOID ALL OUTDOOR BURNING THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

SCHRECK
1 follow-up statement
000 
WWUS83 KICT 262347
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CST FRI DEC 26 2008

KSZ032-033-047>051-067-068-082-083-091-092-270100-
/O.CAN.KICT.FW.W.0008.000000T0000Z-081227T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
547 PM CST FRI DEC 26 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED
FLAG WARNING. 

WINDS AND TEMPERATURES HAVE DROPPED SOME ACROSS THE AREA...ENDING
THE EXTREME GRASSLAND FIRE DANGER FOR THE EVENING.

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Dec 26, 12:34 PM CST, 35 minutes earlier.

Area forecast discussion, Dec 26, 12:34 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1234 PM CST FRI DEC 26 2008

.UPDATE...
WINDS HAVE INCREASED AT MANY SITES ACROSS THE FORECAST AREA. WITH
SEVERAL SITES NEAR OR EXCEEDING ADVISORY CRITERIA...WILL ISSUE A
WIND ADVISORY FOR THE ENTIRE FORECAST AREA UNTIL 00Z.

SCHRECK

&&

.PREV DISCUSSION... /ISSUED 1132 AM CST FRI DEC 26 2008/

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
AS SURFACE LOW PRESSURE APPROACHES THE TAF SITES THIS
AFTERNOON...WINDS WILL BE GUSTY FROM THE SOUTH. STRATUS WILL
MAINLY AFFECT KCNU AND KICT...AND IS EXPECTED TO SPREAD NORTHWARD
OVER KHUT AS WELL AS MOISTURE CONTINUE TO SURGE NORTHWARD. SURFACE
FRONT WILL COME THROUGH OVERNIGHT...WITH THUNDERSTORMS LIKELY
AHEAD OF THE FRONT IN SOUTHEAST KANSAS. SNOW IS POSSIBLE BEHIND
THE FRONT IN CENTRAL KANSAS. WILL ONLY MENTION AT KSLN AT THIS
POINT WHERE CHANCES ARE GREATEST BEFORE THE END OF THE TAF PERIOD.

SCHRECK

PREV DISCUSSION... /ISSUED 1020 AM CST FRI DEC 26 2008/

UPDATE...
MOISTURE IS QUICKLY SURGING NORTHWARD...ESPECIALLY ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS THIS MORNING. DEWPOINTS ARE ALREADY
IN THE MID-50S...AND DEWPOINTS ABOVE 60 DEGREES ARE NOT FAR AWAY
IN NORTHERN OKLAHOMA. MODELS ARE REALLY STRUGGLING WITH THIS...AND
HAVE YET TO CATCH UP AS THE SYSTEM OVER THE SOUTHERN ROCKIES
CONTINUES TO DIG. RECORD HIGH AT KICT WILL CERTAINLY BE BROKEN
TODAY...AND LIKELY KCNU AS WELL. CURRENT RECORDS AT KICT AND KCNU ARE
64 DEGREES AND 68 DEGREES RESPECTIVELY. DEWPOINTS AND
TEMPERATURES HAVE BEEN INCREASED TO FOLLOW (AND TRY TO GET AHEAD
OF...) THE LATEST TRENDS.

WINDS WILL CERTAINLY BE GUSTY TODAY...ESPECIALLY ACROSS SOUTH
CENTRAL KANSAS. WILL CONTINUE TO HOLD OFF ON A WIND ADVISORY FOR
NOW.

SCHRECK

PREV DISCUSSION... /ISSUED 542 AM CST FRI DEC 26 2008/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MVFR/IFR CIGS WILL AFFECT SOUTH CENTRAL AND SOUTHEAST KANSAS
DURING THE MORNING HOURS TODAY...BUT LOW CLOUDS SHOULD GRADUALLY
ERODE FROM WEST TO EAST WITH MVFR CIGS AFFECTING CNU TAF ALL
AFTERNOON. GUSTY SOUTH WINDS WILL AFFECT ALL TERMINALS TODAY
BEFORE A STRONG COLD FRONT SWEEPS SOUTHWARD ACROSS THE REGION LATE
TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER
SOUTHEAST KANSAS TONIGHT AND COULD AFFECT CNU TAF SITE.

JAKUB

PREV DISCUSSION... /ISSUED 256 AM CST FRI DEC 26 2008/

DISCUSSION...
MAIN FORECAST CHALLENGES WILL BE PRECIP CHANCES TONIGHT ALONG
WITH SEVERE POTENTIAL FOR SE KS.

SYNOPSIS:
IN THE UPPER LEVELS CURRENTLY HAVE A STRONG SHORTWAVE DIVING OVER
SOUTHERN CA WITH ANOTHER MUCH WEAKER PIECE OF ENERGY SLIDING EAST
OVER IA/NORTHERN MO. AT THE SURFACE LOW PRESSURE REMAINS OVER THE
HIGH PLAINS OF NORTHEAST CO/WY WITH MID 50 DEWPOINTS NOW MAKING
THEIR WAY INTO NORTH CENTRAL OKLAHOMA. OVER THE LAST COUPLE OF HOURS
LOW CLOUDS HAVE DEVELOPED AND EXPANDED TO COVER ALL OF SE KS AND
MOST OF SOUTH CENTRAL.

TODAY-TONIGHT:
BY 18Z THE SURFACE LOW WILL BE SITUATED OVER SW NE/NORTHEAST CO WITH
UNSEASONABLY RICH LOW LEVEL MOISTURE CONTINUING TO PUMP INTO SE/SC
KS. HIGHS TODAY WILL BE AROUND 20 DEGREES ABOVE SEASONAL HIGHS FOR
THE END OF DECEMBER WITH SOME RECORDS EXPECTED TO BE THREATENED.
WILL LEAVE CHANCES FOR SOME SCATTERED SHOWERS OR STORMS IN FOR SE
KS THIS AFTERNOON BUT THE MAIN SHOW WILL ARRIVE TONIGHT.

AT THIS TIME FEEL THERE WILL BE TWO ROUNDS OF STORMS TO AFFECT SE KS
TONIGHT. FEEL THE FIRST ONE WILL DEVELOP BETWEEN 00Z-03Z ALONG THE
WESTERN EDGE OF THE DEEPER MOISTURE AS SOME MID LEVEL COOLING STARTS
TO MOVE IN. THE SECOND ROUND WILL BE ASSOCIATED WITH THE COLD FRONT
PASSAGE EXPECTED BETWEEN 06Z-12Z. THERE ARE A COUPLE ASPECTS OF THIS
SYSTEM THAT CONCERNS US REGARDING THE SEVERE POTENTIAL. FIRST OFF
THE MODELS HAVE BEEN CONSISTENT SHOWING 0-6KM BULK SHEAR VALUES IN
THE 55-65KT RANGE. WHAT IS CONCERNING IS THAT A GOOD CHUNK OF THE
SHEAR WILL BE IN THE LOWEST 3KM WITH 0-1KM VALUES AROUND 30KTS.
WHILE INSTABILITY WILL NOT BE OUTSTANDING...BOTH THE GFS AND NAM
HAVE BEEN CONSISTENT IN SHOWING AROUND 60-100J/KG OF 0-3KM CAPE. THE
LOW LEVEL CAPE COMBINED WITH LOW LEVEL SHEAR IS CONCERNING REGARDING
TORNADO POTENTIAL. FEEL THE BEST TOR POTENTIAL WILL BE WITH THE
INITIAL STORM DEVELOPMENT BETWEEN 0Z-3Z. WILL DEFINITELY UPGRADE SE
KS TO CAT 3S IN THE HWO. SNOWFALL POTENTIAL HAS DECREASED SOME
COMPARED TO YESTERDAYS PACKAGE DUE TO THE DELAY OF THE COLDER BEHIND
THE FRONT.

SAT-SUN:
BY 12Z SAT THE FRONT WILL JUST BE EXITING EXTREME SE KS WITH SOME
UPPER ENERGY STILL LINGERING BACK TO THE WEST. THEREFORE WILL LINGER
SOME PRECIP FOR SE AND SOUTH CENTRAL KS DURING THE DAY SAT. BY 00Z
SUN THE SURFACE FRONT WILL BE WELL EAST OF THE FORECAST AREA WITH
THE UPPER ENERGY FINALLY MOVING OUT OF SE KS. THEREFORE WILL DRY
THINGS OUT STARTING SAT NIGHT. THE AIRMASS BEHIND THE FRONT IS
EXPECTED TO BE MORE OF PACIFIC ORIGIN KEEPING TEMPS ONLY SLIGHTLY
BELOW SEASONAL AVERAGES FOR SAT WITH A WARMUP STARTING FOR SUN.

MON-THU:
THE UPPER PATTERN WILL BECOME MUCH LESS AMPLIFIED THROUGH THESE
PERIODS ALLOWING FOR A TREND TOWARDS ABOVE NORMAL TEMPERATURES AND
LACK OF PRECIP. BOTH THE ECMWF AND GFS ARE SLIDING A SHORTWAVE
ACROSS THE NORTHERN PLAINS TUE INTO TUE NIGHT. THIS WILL ALLOW SOME
RELATIVELY COOLER AIR TO SPILL INTO THE AREA BUT WILL ONLY RETURN
TEMPS BACK TO SEASONAL AVERAGES.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  33  37  22 /  10  30  20  10
HUTCHINSON      65  31  36  22 /  10  30  20  10
NEWTON          65  33  37  22 /  10  30  20  10
ELDORADO        68  34  37  21 /  10  40  30  10
WINFIELD-KWLD   73  35  38  22 /  10  40  30  10
RUSSELL         63  27  35  18 /  10  30  10   0
GREAT BEND      64  27  35  20 /  10  30  10   0
SALINA          63  29  36  22 /  10  30  20  10
MCPHERSON       64  30  36  22 /  10  30  20  10
COFFEYVILLE     73  46  47  24 /  20 100  70  10
CHANUTE         72  46  47  24 /  20  80  60  10
IOLA            68  46  46  23 /  20  80  60  10
PARSONS-KPPF    73  47  47  24 /  20  90  70  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Dec 26, 12:46 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1246 PM CST FRI DEC 26 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271900-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1246 PM CST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHERLY WINDS WILL CONTINUE THROUGH THE AFTERNOON ACROSS
CENTRAL AND SOUTHEAST KANSAS. PLEASE SEE THE LATEST WIND ADVISORY
FOR DETAILS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT OVER SOUTHEAST
KANSAS AND LAST INTO THE EARLY MORNING HOURS. SEVERE STORMS WILL
BE POSSIBLE WITH THIS ACTIVITY. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN THREATS. HOWEVER GIVEN THE HIGH AMOUNT OF WIND SHEAR
IN PLACE...A COUPLE TORNADOES CAN NOT BE RULED OUT.

SOME LIGHT SNOW WILL BE POSSIBLE LATE TONIGHT OVER CENTRAL KANSAS
WITH LITTLE TO NO ACCUMULATION EXPECTED.

GUSTY SOUTH WINDS WILL ALLOW THE GRASSLAND FIRE DANGER INDEX TO
REACH THE VERY HIGH CATEGORY THIS AFTERNOON. OUTDOOR BURNING IS
NOT RECOMMENDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL LINGER OVER EXTREME SOUTHEAST KANSAS SATURDAY
MORNING WITH A FEW STRONG STORMS POSSIBLE. SOME LIGHT SNOW WILL
ALSO BE POSSIBLE OVER SOUTH CENTRAL KANSAS SATURDAY MORNING AND
SOUTHEAST KANSAS SATURDAY AFTERNOON. LITTLE TO NO SNOWFALL
ACCUMULATIONS
ARE EXPECTED.

HIGH FIRE DANGER WILL BE IN PLACE AREAWIDE ON SUNDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED FOR SOUTHEAST KANSAS
OVERNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 12:38 PM CSTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more5 hr

Nearby

Red Flag Warnings in Kansas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.